Abstract 531: Is Earlier Hepatitis A Associated with Abnormal Hepatic Response to Statin Therapy?
Hepatic enzyme elevation is low (< 3%) in large statin trials. Elevations are reversible after dose reduction or statin withdrawal. Very rare cases of hepatitis have been reported. No data are available how predisposing risk factors /diseases might influence hepatic statin response. Among the patients suffering from hepatic side effects during statin therapy 896 (477 m, 419 f; aged 31–76 years) admitted with (one or more) elevated hepatic enzyme, anamnestic data on hepatitis A, B, C, hepatic steatosis, alcohol abuse, hepatobiliary problems, abnormal enzymes (GOT, GPT, γGT) were assessed. The prevalence (% vs. % statin use in Austria) was for lovastatin n= 4; 0,2 (0,7), fluvastatin n = 111; 12,4 (14,0), simvastatin n = 297; 33,1 (34,8), pravastatin n = 82; 9,2 (11,8), rosuvastatin n = 69; 7,9 (1,5), atorvastatin n = 333; 37,2 (37,2). Only 41 patients (4,27%) had concomitant muscle complaints (21 cramps, 16 aches, 3 stiffness, 1 weakness), 12 (1,33%) CK elevation, 261 (29,13%) elevated isoprostane 8epiPGF2α. Those with muscle complaints had normal CK levels and vice versa. Pretherapeutic findings (more than one possible) were hepatitis A 326 (36,4% !!), hepatitis B 7 (0,8%), hepatitis C 3 (0,3%), hepatic steatosis 141 (15,7%), alcohol abuse 104 (11,6%) and /or hepatobiliary problems 17 (1,9%). Abnormal enzymes GOT 116 (12,9%), GPT 113 (12,6%), γGT 147 (16,4%) persisted for < 1 week. Patients after hepatitis A had significantly (p < 0,001) higher transaminases as compared to the other patients. Withdrawal of the respective statin normalized transaminases within 4 weeks in 129 patients (14,4%), in only 7 elevation persisted for a longer period (up to 7 months). After 1 year all were in the normal range. Transaminase levels due to steatosis hepatis even sometimes showed improvement after statin therapy (mean: −12,7% GOT; −14,1 GPT; −16,0 γGT). Reexposure to another statin compound after a 4 weeks drug free interval caused recurrence of side effects in 87 patients (49 with earlier hepatitis A = 56,3%). Hepatitis A seems to represent a high risk for abnormal liver function response on statin therapy and reexposure to other compounds of this family. The combination of abnormal hepatic response with muscle complaints is very rare.